Multiple Recurarization Episodes After Sugammadex Reversal in Hyperthermic Intraperitoneal Chemotherapy: A Case Report.
Mukadder Ozcan, Adriana Perez, Mehmet S Ozcan
✦ AI-curated · Sources linked
Case in brief
A 53-year-old woman undergoing hyperthermic intraperitoneal chemotherapy (HIPEC) experienced three sequential episodes of recurarization after reversal of rocuronium-induced neuromuscular blockade with sugammadex 5.4 mg/kg. Reversal ultimately required a cumulative sugammadex dose of 1400 mg. The authors considered HIPEC-associated hyperthermia and prolonged rocuronium infusion likely contributors, potentially promoting rocuronium redistribution and exceeding the available free sugammadex. They emphasize accounting for total rocuronium exposure and extending postoperative neuromuscular monitoring when pharmacokinetics may be altered.
What made this case unusual
Repeated recurarization occurred despite an initial sugammadex dose of 5.4 mg/kg, with three episodes and a cumulative requirement of 1400 mg during HIPEC.
Diagnostic / clinical pearl
After prolonged rocuronium exposure or in settings that may alter pharmacokinetics, consider total rocuronium administered—not neuromuscular blockade depth alone—when dosing sugammadex, and extend postoperative neuromuscular monitoring.